Wednesday, May 4, 2016

Euglycemic DKA from SGLT2 Inhibitors: Don't Worry, I Can't Pronounce Them Either

Diabetic ketoacidosis in patients with presenting serum blood glucose less than 200 is not common. Particularly when practicing in the Bible/Diabetes belt of the United States. This euglycemic DKA (euDKA) is more often associated in patients with type 1 diabetes in conjunction with starvation and acute illness.[1] It's difficult to determine an incidence of euglycemic serum glucose among all DKA cases in the literature given the migration of the serum glucose cutoff from 300 or less to 200 or less. The best estimation based on an analysis of case reports suggests an incidence anywhere from 0.8% to 7.5%.[1] However, the newest class of unpronounceable medications, the sodium-glucose co-transporter 2 inhibitors (SGLT2inh) (canagliflozin, dapagliflozin, empagliflozin) are making their presence known by inducing this once rare form of DKA.[2-3]

SGLT2inhs are a class of oral hypoglycemic drugs indicated only for type 2 diabetes. Their novel mechanism of action prevents glucose reabsorption from the proximal renal tubules resulting in increased glucosuria and decreasing plasma glucose. The resulting effects include lower serum glucose levels, lower HBA1C, and even weight loss. But that's not all. The increased glucose concentration in the bladder is a terrific incubation environment for fungi and bacteria. So much so that the FDA has slapped a post-marketing warning on the drug class for the increased risk of UTI and urosepsis.

In other patients, euglycemic DKA may occur. This too has led to the FDA issuing a similar warning of this possible life threat.  The proposed mechanism suggests that SGLT2inhs while lowering serum glucose, also reduces insulin secretion from pancreatic beta cells in a negative feedback fashion. The lower serum insulin coupled with lower serum glucose consequently shifts energy metabolism to antilipolytic activity and thus free fatty acid oxidation and ketosis. In addition, its postulated that this SGLT2inh induced insulin deficiency may promote fatty acid oxidation due to decreased production of malonyl-CoA which would normally inhibit the transport of FFA into mitochondira via carnitine palmitoyltransferase-I. Increased glucagon secretion is the cherry on top. (See the illustration below from reference 2)



Explaining why, of the estimated 40,000 patients taking these medications, only a small proportion ever manifest euDKA becomes pharma-nerdy. One possible mechanism involves alterations in the metabolism of these drugs through genetic mutations. The normal metabolic pathway for the SGLTinhs involves UGT1A9 producing inactive metabolites. However, known polymorphisms of UGT1A9 (potentially allele *3 and *22) may alter the expression of genes coding UGT1A9 and alter its metabolic activity.[4-7] The end result being active drug accumulation leading to profound glucosuria, insulin secretion depression and subsequently FFA oxidation. Although the clinical implications of this polymorphism aren't known and pharmacogenomic research rarely leads to cost effective screening methods to prevent given adverse events.

In terms of management, these patients should be treated as any other DKA patient would. That is, if the entire treating team understands the treatment goals of DKA: correction of acidosis... Not just normoglycemia. Failure to start insulin with dextrose will cause the outlined mechanism to persist and potential worsening of the metabolic picture. That may mean starting an insulin drip at 0.1 unit/kg/hr with D10W on a patient with a glucose of 130 mg/dL. These patients should be responsive to insulin/dextrose since the pathophysiology does not involve exacerbated insulin resistance. However, there is no evidence suggesting lower insulin doses should be substituted for conventional dosing for DKA. When considering the patient's home diabetes regimen, they should no longer receive any of the SGLT2inh since the manifestation of euDKA should be considered a class effect.

Take home points:
  • SGLT2 inhibitors, although unpronounceable, can cause serious badness in the form of nasty UTI and euDKA.
  • Don't let normal finger-stick glucose deter from further workup if clinical signs and symptoms fit DKA.
  • UTG 1A9 polymorphisms may be the culprit.
  • It's still DKA- you know how to treat it. Just make sure everyone else is on the same page.

References:

1) Joseph F, et al.Starvation-induced True Diabetic Euglycemic Ketoacidosis in Severe Depression. J Gen Intern Med. 2009 Jan; 24(1): 129–131
2) Ogawa W, et al. Euglycemic diabetic ketoacidosis induced by SGLT2 inhibitors: possible mechanism and contributing factors. Journal of Diabetes Investigation, 2016:7(2)135-138
3) Rosenstock J, et al. Euglycemic Diabetic Ketoacidosis: A Predictable, Detectable, and Preventable Safety Concern With SGLT2 Inhibitors. Diabetes Care. 2015 Sep;38(9):1638-42
4) Kasichayanula S, et al. Clinical Pharmacokinetics and Pharmacodynamics of Dapagliflozin, a Selective Inhibitor of Sodium-Glucose Co-transporter Type 2. Clinical Pharmacokinetics January 2014;53(1): 17-27
5) Jiao Z, et al. Population pharmacokinetic modelling for enterohepatic circulation of mycophenolic acid in healthy Chinese and the influence of polymorphisms in UGT1A9. Br J Clin Pharmacol. 2008 Jun;65(6):893-907
6) Yamanaka H, et al. A novel polymorphism in the promoter region of human UGT1A9 gene (UGT1A9*22) and its effects on the transcriptional activity. Pharmacogenetics. 2004 May;14(5):329-32
7) Pattanawongsa A, et al. Inhibition of Human UDP-Glucuronosyltransferase Enzymes by Canagliflozin and Dapagliflozin: Implications for Drug-Drug Interactions. Drug Metab Dispos. 2015 Oct;43(10):1468-76